MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. MISSION KIT; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. MISSION KIT; BIOPSY INSTRUMENT
Catalog Number 1816MSK
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 08/16/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
H10: date of death for this patient was not provided, date of death updated as on (b)(6)1900 for the mdr submission requirement.H10: the manufacturing location was selected as unknown due to system limitations.The manufacturing location for the mission product is bd-santo domingo.H10: as the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.However, photos were provided for review.The investigation of the reported event is currently underway.H10: d4 (expiry date: 11/2025).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : device not returned.
 
Event or Problem Description
It was initially reported that during a computed tomography guided kidney biopsy procedure, the guide was allegedly too small for the needle to fit through.It was further reported that a different sized needle was used to complete the procedure.It was later reported through follow-up that post procedure the patient developed a hematoma and required a blood transfusion and reportedly expired.The relationship between the event and the patient's death is unknown.
 
Additional Manufacturer Narrative
H10: date of death for this patient was not provided, date of death updated as (b)(6) 1900 for the mdr submission requirement.H10: manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the physical device was not returned for evaluation.Three photos were received for review.The first photo showed product label with product information that matches what was reported.The second photo showed a needle (possibly the instrument) being partially inserted into the compatible coaxial as well as a stylet within the needle protector.The third photo showed the instrument being partially inserted into the compatible coaxial.It was noted the mission instrument was primed to 10mm as well as a stylet within the needle protector.Based on the photo review, the reported device-device incompatibility cannot be confirmed.A definitive root cause for the reported device-device incompatibility issue could not be determined based upon the provided information.Currently, the relationship between the device and the reported death is unknown.Labeling review: the instructions for use list potential complications associated with use of the device are site-specific and may include bleeding/hematoma/hemorrhage (including site-specific bleeding such as hemoptysis, hemothorax, and hematuria); damage to nearby organs or structures (such as pneumothorax, blood vessel damage, vertebral puncture, organ injury, nerve injuries, and other tissue injuries); infection/bacteremia/sepsis; pain; swelling/edema; vasovagal reaction; and air embolism.Post-biopsy patient care may vary with the biopsy technique utilized and the individual patient¿s physiological condition.Observation of vital signs and other precautions should be taken to avoid and/or treat potential complications that may be associated with biopsy procedures.Good medical judgment should be exercised in considering biopsy on patients who are receiving anticoagulant therapy or who have a bleeding problem.Potential root causes are identified and reviewed.H10: d4 (expiry date: 11/2025), g3, h6 (method).H11: g1, h6 (result, conclusion).H11: section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device history records have been reviewed and this lot met all release criteria.The physical device was not returned for evaluation.Three photos were received for review.The first photo showed product label with product information that matches what was reported.The second photo showed a needle (possibly the instrument) being partially inserted into the compatible coaxial as well as a stylet within the needle protector.The third photo showed the instrument being partially inserted into the compatible coaxial.It was noted the mission instrument was primed to 10mm as well as a stylet within the needle protector.Based on the photo review, the reported device-device incompatibility cannot be confirmed.A definitive root cause for the reported device-device incompatibility issue could not be determined based upon the provided information.It is unknown whether patient and/or procedural issues contributed to the reported event.Currently, the relationship between the device and the reported death is unknown.The instructions for use list potential complications associated with use of the device are site-specific and may include bleeding/hematoma/hemorrhage (including site-specific bleeding such as hemoptysis, hemothorax, and hematuria); damage to nearby organs or structures (such as pneumothorax, blood vessel damage, vertebral puncture, organ injury, nerve injuries, and other tissue injuries); infection/bacteremia/sepsis; pain; swelling/edema; vasovagal reaction; and air embolism.Post-biopsy patient care may vary with the biopsy technique utilized and the individual patient¿s physiological condition.Observation of vital signs and other precautions should be taken to avoid and/or treat potential complications that may be associated with biopsy procedures.Good medical judgment should be exercised in considering biopsy on patients who are receiving anticoagulant therapy or who have a bleeding problem.Although the patient experienced a hematoma resulting in the patient expiring, it is unknown if there is a direct correlation to the reported device-device incompatibility.Hematoma is a known complication and related to device sharpness and insertion into tissue or anatomical structures, not necessarily a result of the device-device incompatibility.Although the complaint could not be confirmed, a voluntary recall has now been initiated for mission disposable core biopsy instrument kit which are product catalog/lot number specific.Based on the event reported, the internal diameter of the coaxial cannula may be smaller or larger than the external diameter of the biopsy needle, and the length of the cannula may exceed the stated length on the label.As a result, the biopsy needle may not fit properly into the coaxial cannula, preventing access to the target tissue.If defective coaxials are used for biopsies, an additional device may be required, prolonging the procedure and overall patient care, and there may be insufficient sample acquisition requiring a repeat procedure.Patients may experience discomfort or tissue injury due to need to obtain new access.Health consequences are expected to be non-life threatening and providers should apply the standard of care for patient treatment.However, as with any percutaneous needle biopsy, procedural complications may occur, including rare probability of major bleeding events and death.Bd has investigated this issue and actions are in place, including 100% inspection of these products, to prevent recurrence of this issue.(expiry date: 11/2025) section a through f ¿ the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
MISSION KIT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
Manufacturer (Section G)
CAREFUSION D.R. 203 LTD.
zona franca las americas
km 22-e-1
santo domingo 11606
DR   11606
Manufacturer Contact
brett curtice
800 w. rio salado pkwy
tempe, AZ 85281
4803032689
MDR Report Key17696799
Report Number2020394-2023-00655
Device Sequence Number6179979
Product Code KNW
UDI-Device Identifier00801741097065
UDI-Public(01)00801741097065
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K171953
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1816MSK
Device Lot Number0001500891
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/31/2023
Supplement Date Received by Manufacturer01/20/2024
01/25/2024
Initial Report FDA Received Date09/07/2023
Supplement Report FDA Received Date01/24/2024
02/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
UNKNOWN
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age46 YR
Patient SexMale
Patient Weight81 KG